Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2005, 10:33 PM CDT for Jackson County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 10:33 PM CDT (03:33 UTC)
- Expired
- May 10, 2005, 11:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110334 SVRFSD MNC063-110400- /O.NEW.KFSD.SV.W.0079.050511T0333Z-050511T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 PM CDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1100 PM CDT * AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF ALPHA...OR ABOUT NEAR SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALPHA AROUND 1100 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO QUARTER SIZE NEAR SPIRIT LAKE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486 $$ SCHUMACHER
3 follow-up statements
000 WWUS53 KFSD 110349 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 PM CDT TUE MAY 10 2005 MNC063-110400- /O.CON.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/ JACKSON MN- 1048 PM CDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR JACKSON COUNTY... AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ALPHA...OR ABOUT 8 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN... SOUTH OF INTERSTATE 90 THROUGH 1100 PM CDT LARGE HAIL IS POSSIBLE WITH THIS STORM. GO TO A PLACE OF SHELTER. LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486 $$ SCHUMACHER
000 WWUS53 KFSD 110350 CCA SVSFSD SEVERE WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 PM CDT TUE MAY 10 2005 MNC063-110400- /O.CON.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/ JACKSON MN- 1048 PM CDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR SOUTHEAST JACKSON COUNTY... AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ALPHA...OR ABOUT 8 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN... SOUTH OF INTERSTATE 90 THROUGH 1100 PM CDT LARGE HAIL IS POSSIBLE WITH THIS STORM. GO TO A PLACE OF SHELTER. LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486 $$ SCHUMACHER
000 WWUS53 KFSD 110356 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT TUE MAY 10 2005 MNC063-110405- /O.EXP.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/ JACKSON MN- 1056 PM CDT TUE MAY 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 1100 PM CDT... THE STORM HAS EXITED THE COUNTY THEREFORE THE STORM WILL BE ALLOWED TO EXPIRE AT 1100 PM CDT. LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 10, 8:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT TUE MAY 10 2005 .DISCUSSION... WL ISSUE AN EARLY DISCUSSION AS WE MAY NOT HAVE TIME LATER. SFC WMFNT HAS STALLED BETWEEN OMAHA AND TECAMEH. BOTH THE LATEST RUC AND NAM MODEL DATA SHOW THE WMFNT NOT MAKING A LOT OF FUTHER PROGRESS NWD...HOWEVER IT MAY PINWHEEL IN A SW TO NE ORIENTATION AFT MIDNIGHT...THEREFORE MOVG SLIGHTLY NWD AGAIN LATE TONIGHT JUST S OF STORM LAKE. ATTM...WE HAVE ACCAS SHRA/TS DEVELOPING SW TO E OF SIOUX FALLS...ASSOCIATED WITH THE H85 FRONT AND CONVERGENCE ZONE. BELIEVE THE TORNADO WATCH ISSUED EARLIER BY SPC WAS A GOOD CALL FOR THE SRN PART OF THE FSD FA...AS WIND SHEAR IS TREMENDOUS THRU 3 KM. HOWEVER MOVG N AND NW OF THE WMFNT...THE E TO NE FETCH BECOMES QUITE DEEP WHICH WL HINDER SVR ACTIVITY. SFC BASED RUC CAPES ARE OVER 1000 J/KG IN THE KSUX TO KSLB AREA...AND THIS IS THE AREA WHERE ANY SFC BASED CONVECTION HAS THE BEST CHC OF GOING THROUGH ABOUT 04Z TO 05Z. 02Z TO 03Z WL BE THE FOCUS POINT IN THAT AREA WHERE THE GREATEST WIND SHEAR INTERESECTS WITH THE GREATEST INSTABILITY. THE NW HALF OF THE FSD FA MAY ONLY SEE SCT SHRA TONIGHT...NOT A LOT OF ACTIVITY. .PREV DISCUSSION... ACTIVE WEATHER PATTERN IN THE NEAR TERM WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER...AND ADDITIONAL THUNDERSTORMS EARLY NEXT WEEK. CURRENT SURFACE ANALYSIS DEPICTS A WARM FRONT DRAPED ACROSS CENTRAL NEBRASKA LIFTING NORTH. AT 20Z...WARM FRONT WAS JUST NORTH OF OMAHA AND COLUMBUS. 20Z OAX SOUNDING INDICATED STRONG CAP IN PLACE...SO WILL TAKE A WHILE YET BEFORE STORMS FIRE. IF STORMS ARE ABLE TO GET GOING...EXPECT SEVERE THREAT TO BE CONTAINED TO SOUTHERN PORTION OF THE CWA IN THE VICINITY OF THE FRONT. MAIN THREAT WILL BE SUPERCELLS PRODUCING HAIL...WITH AN ENHANCED TORNADO THREAT ON AND JUST NORTH OF THE FRONT. AREA BECOMES STUCK IN A SQUEEZE PLAY ON WEDNESDAY BETWEEN HIGH PRESSURE SYSTEM BUILDING IN FROM THE NORTH...WITH A LOW PRESSURE SYSTEM TO THE SOUTH. PRESSURE GRADIENT TIGHTENS THROUGHOUT THE DAY ON WEDNESDAY AND WINDS WILL INCREASE TO NEAR ADVISORY CONDITIONS. EXPECT STRONGEST WINDS ALONG NORTHERN PORTION OF CWA...BUT WILL FORGO ISSUING A WIND ADVISORY UNTIL AREA CAN BE BETTER DEFINED. GOOD MOISTURE ADVECTION IN WARM SECTOR OF THE LOW WITH THE FLOW STREAMING IN FROM THE GULF. EXPECT HEAVY RAIN TO DEVELOP WEDNESDAY NIGHT ACROSS PORTIONS OF THE AREA...AS MOISTURE IS LIFTED AS IT RUNS INTO THE WEDGE OF COOLER AIR LOCKED OVER THE AREA. TWO MAIN AXIS OF HEAVY RAIN ARE DEPICTED IN THE MODELS...ONE WITH THE THUNDERSTORMS IN THE WARM SECTOR AND THE OTHER WITH THE FRONTOGENESIS AXIS ACROSS NORTHERN PORTIONS OF THE CWA. HAVE SENT OUT AN ESFFSD FOR SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA WHERE GROUND IS FAIRLY SATURATED....WILL POSSIBLY UPDATE TO A FLASH FLOOD WATCH ONCE AREA AFFECTED BECOMES MORE CLEARLY DEFINED. NEXT SYSTEM TO AFFECT THE AREA ON SATURDAY MORNING AS A COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE HUDSON BAY SLIDES THROUGH THE AREA CREATING THE POTENTIAL FOR SCATTERED SHOWERS ACROSS NORTHEAST PORTIONS OF THE CWA. BEHIND THE FRONT...CANADIAN HIGH PRESSURE BUILDS INTO THE AREA PROVIDING A BRIEF REPRIEVE TO THE ACTIVE WEATHER. TEMPERATURES WILL REMAIN BELOW NORMAL ON SATURDAY...BUT WILL WARM TO NORMAL LEVELS ON SUNDAY AND MONDAY AHEAD OF A LOW PRESSURE SYSTEM GATHERING STEAM IN THE WEST. LOW PRESSURE SYSTEM APPROACHES THE AREA MONDAY NIGHT CREATING THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LINGERING INTO TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT
Hazardous weather outlook, May 10, 5:55 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 555 PM CDT TUE MAY 10 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 555 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE FROM ABOUT 7 PM TO AROUND MIDNIGHT TONIGHT...MAINLY ALONG AND SOUTH OF A BON HOMME COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. IN ADDITION CLOSER TO THE WARM FRONT...AN ISOLATED TORNADO CANNOT BE RULED OUT FROM EXTREME NORTHEAST NEBRASKA...EASTWARD TO THE SIOUX CITY METRO AREA AND OVER TOWARD STORM LAKE IOWA. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH ARE ALSO POSSIBLE IN ANY SEVERE ACTIVITY THIS EVENING. FLOODING... THUNDERSTORMS THAT DEVELOP THIS EVENING OVER NORTHWEST IOWA MAY PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. THE HEAVY RAIN MAY PRODUCE LOCALIZE FLOODING...ESPECIALLY IN PORTIONS OF NORTHWEST IOWA WHICH RECEIVED HEAVY RAIN THIS WEEKEND. THE GREATEST THREAT FOR HEAVY RAIN WILL BE AFTER EVENING...SOUTH OF A LINE FROM VERMILLION TO SPIRIT LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL END WEDNESDAY MORNING IN NORTHWEST IOWA. THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA ON WEDNESDAY NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE...HEAVY RAIN MAY AGAIN BE POSSIBLE. IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING WILL BE POSSIBLE ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM ALONG AND SOUTH OF YANKTON SOUTH DAKOTA TO SPENCER IOWA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 10, 9:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 E VIBORG 43.17N 97.06W
05/10/2005 0.88 INCH TURNER SD PUBLIC
&&
GHLocal storm report, May 10, 9:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 6 E IRENE 43.08N 97.04W
05/10/2005 0.88 INCH CLAY SD TRAINED SPOTTER
0924 PM HAIL 2 SW VIBORG 43.15N 97.11W
05/10/2005 1.00 INCH TURNER SD EMERGENCY MNGR
&&
GHLocal storm report, May 10, 9:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL CENTERVILLE 43.12N 96.96W
05/10/2005 0.88 INCH TURNER SD TRAINED SPOTTER
0955 PM HAIL ASHTON 43.31N 95.79W
05/10/2005 0.88 INCH OSCEOLA IA PUBLIC
&&
GHLocal storm report, May 10, 10:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL SIBLEY 43.40N 95.74W
05/10/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
1005 PM HAIL 6 E WAKONDA 43.01N 96.99W
05/10/2005 1.00 INCH CLAY SD AMATEUR RADIO
1008 PM HAIL 5 N BERESFORD 43.15N 96.78W
05/10/2005 0.88 INCH LINCOLN SD AMATEUR RADIO
&&
GHLocal storm report, May 10, 10:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL SIBLEY 43.40N 95.74W
05/10/2005 0.75 INCH OSCEOLA IA AMATEUR RADIO
&&
GHLocal storm report, May 10, 10:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL SPIRIT LAKE 43.42N 95.11W
05/10/2005 1.00 INCH DICKINSON IA TRAINED SPOTTER
1028 PM HAIL 3 W SPIRIT LAKE 43.42N 95.17W
05/10/2005 0.75 INCH DICKINSON IA AMATEUR RADIO
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:45 PM CDT | Flash Flood Warning | FSD | Jackson, Nobles | 90 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.